Missouri, 2005

Flash Flood in Missouri, January 4 to 5, 2005

January 4 to 5, 2005 · NWS EAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 4, 2:55 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 4, 2:55 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CST TUE JAN 4 2005

...MAJOR ICE STORM IN PROGRESS ACROSS EASTERN KANSAS INTO WESTERN
MISSOURI...

.DISCUSSION...

BAND OF ELEVATED CONVECTION CURRENTLY EXTENDS FROM ALONG OK/KS
BORDER EASTWARD INTO SOUTHWEST MO. HEAVY PRECIPITATION JUST NORTH
OF THIS LINE OF CONVECTION CONTINUES TO SPREAD ACROSS SOUTHERN CWA.
EXPECT SEVERAL HOURS OF MODERATE TO HEAVY FREEZING RAIN TO CONTINUE
ACROSS CENTRAL PORTIONS OF CWA INTO THE EARLY EVENING HOURS. AREAS
ACROSS EXTREME SOUTHERN CWA ARE CURRENTLY ABOVE FREEZING...AND
EXPECT THEM TO REMAIN ABOVE FREEZING AT LEAST INTO THE EARLY EVENING
HOURS...HOWEVER HEAVY RAINFALL WILL LIKELY CONTINUE TO LEAD TO
FLOODING...AND WILL CONTINUE FLOOD WATCH THROUGH THE OVERNIGHT
HOURS. ONLY SUBSTANTIAL CHANGE TO FORECAST WAS TO REMOVE ANY MENTION
OF SNOW FROM FORECAST ACROSS AREAS FROM KC TO KIRKSVILLE THROUGH THE
MORNING HOURS WEDNESDAY...AS LAYER ABOVE COLD POOL SHOULD REMAIN
ABOVE FREEZING THROUGH THIS PERIOD. AS COLD POOL DEEPENS DURING THE
MORNING EXPECT FREEZING RAIN TO CHANGE OVER TO SLEET. HOWEVER GIVEN
STRENGTH OF WARM ADVECTION ALOFT THINK ETA MODEL IS LIKELY OVERDOING
STRENGTH/DEPTH OF COLD POOL FROM KC TO KIRKSVILLE...WHERE STILL
THINK FREEZING RAIN WILL BE PREDOMINANT FORM OF PRECIPITATION AND
ICE ACCUMULATIONS IN EXCESS OF ONE INCH ARE POSSIBLE. OVERALL HAVE
NOT CHANGED MUCH THIS AFTERNOON...AS PREVIOUS THINKING STILL HOLDS.

SEAMAN

TEMPERATURES WILL LIKELY REMAIN BELOW FREEZING THROUGH FRIDAY
MORNING, SO ACCUMULATED ICE WILL LIKELY REMAIN ON TREES AND
POWERLINES THROUGH SOMETIME ON FRIDAY. SOME MELTING WILL LIKELY
OCCUR ON THURSDAY WITH SOME FILTERED SUNSHINE, BUT WITH TEMPERATURES
LINGERING IN THE TEENS AND TWENTIES FOR MUCH OF THE DAY MELTING WILL
BE SLOW.

STRONG UPPER SOUTHWEST FLOW SHOULD SET UP LEE SIDE TROUGHING OVER
THE PLAINS ON FRIDAY BRINGING A QUICK WARM UP TO THE REGION.
SOUTHWEST FLOW SHOULD CONTINUE THROUGH THE WEEKEND KEEPING
TEMPERATURES 15 TO 20 DEGREES ABOVE AVERAGE. THE GFS HAS BEEN
CONSISTENT ADVERTISING A SHORTWAVE LATE FRIDAY NIGHT INTO SATURDAY.
GULF MOISTURE APPEARS TO BE LIMITED SO FOR NOW IVE LIMITED
PRECIPITATION CHANCES TO 20-30% FROM BUTLER TO LEXINGTON TO
PRINCETON AND POINTS EAST.

KOCH

&&

.PREV DISCUSSION...

1225 PM...
SIGNIFICANT WINTER STORM REMAINS ON SCHEDULE...WITH INITIAL ROUND OF
PRECIPITATION DEVELOPING ACROSS SOUTHERN/CENTRAL KS. FREEZING LINE
REMAINS ROUGHLY ALONG A LINE FROM PAOLA TO WARRENSBURG TO
MACON...AND DONT ANTICIPATE THIS LINE MAKE MUCH IF ANY PROGRESS
NORTHWARD THIS AFTERNOON INTO THIS EVENING...AS NORTHEASTERLY
BOUNDARY LAYER FLOW INCREASES...ADVECTING COLDER AIR SOUTHWARD FROM
IA. EXPECT MODERATE TO HEAVY FREEZING RAIN TO REACH WESTERN FRINGES
OF CWA WITHIN THE NEXT COUPLE OF HOURS...THEN SPREAD EASTWARD INTO
THE EVENING HOURS. STILL EXPECT A LET-UP OF SORTS IN THE
PRECIPITATION BEFORE MAIN ENERGY ASSOCIATED WITH UPPER LOW OVER CA
ARRIVES LATE TONIGHT INTO THE MORNING HORUS WEDNESDAY...RESULTING IN
A SECOND AROUND OF MODERATE TO HEAVY PRECIPITATION. ETA PROG
SOUNDING SUGGEST WARM LAYER ALOFT TO REMAIN ACROSS ALL BUT NW CORNER
OF CWA THROUGH MORNING HOURS WEDNESDAY...THUS EXPECT PRECIP TYPE TO
REMAIN FREEZING RAIN...CHANGING TO SLEET AS COLD POOL DEEPENS ACROSS
AREAS ALONG AND SOUTH OF A KSTJ TO PRINCETON MO LINE. ICE
ACCUMULATIONS IN EXCESS OF ONE INCH WITHIN SWATH FROM KC/STJ
EASTWARD TO IRK/MOBERLY LOOK MORE THAN POSSIBLE...ESPECIALLY GIVEN
PRECIP RATES CURRENTLY BEING OBSERVED IN THE ICT AREA.

ADDITIONALLY...HEAVY PRECIPITATION ACROSS FAR SOUTHERN CWA LOOKS TO
FALL PRIMARILY AS RAIN THIS EVENING...EXACERBATING ONGOING
FLOODING SITUATION ACROSS THIS AREA. IN ADDITION...FFG VALUES ARE
LESS THAN ONE INCH...SO GOING FLOOD WATCH LOOKS IN GOOD SHAPE. HAVE
BACKED OFF A LITTLE ON SNOW WORDING...OTHERWISE GOING FORECAST LOOKS
IN GOOD.

SEAMAN

&&

.PREV DISCUSSION

422 AM...
STRONG OVERRUNNING PATTERN WILL DEVELOP ACROSS THE REGION TODAY...AS
SOUTHERLY FLOW INCREASES IN ADVANCE OF THE UPPER TROUGH. STRONG COLD
HIGH PRESSURE OVER THE NORTHERN PLAINS HAS PUSHED THE SURFACE
FRONT WELL SOUTH OF THE FORECAST AREA...AND TEMPS ARE BELOW FREEZING
EVERYWHERE EXCEPT ACROSS OUR SOUTHERN MOST TIER OF COUNTIES.
PRECIPITABLE WATER VALUES OF AROUND AN INCH ARE FORECAST BY THE ETA
AND GFS...AND WITH THE WATER VAPOR LOOP SHOWING ABUNDANT MOISTURE
STREAMING INTO THE REGION...THAT LOOKS REASONABLE.

MAY SEE SOME DRIZZLE OR FREEZING DRIZZLE ACROSS THE AREA THIS
MORNING AS LARGE SCALE ASCENT DEVELOPS DUE TO INCREASING DIFFLUENT
FLOW ALOFT. HOWEVER THE BRUNT OF THE RAIN/FREEZING RAIN ISNT
EXPECTED UNTIL JUST AFTERNOON AS SHORTWAVE ENERGY MOVES INTO THE
REGION. MAY SEE A DECREASE IN COVERAGE AND/OR INTENSITY THIS
EVENING...BEFORE THE NEXT ROUND DEVELOPS AND MOVES ACROSS THE REGION
OVERNIGHT INTO WEDNESDAY.

STILL LOOKS LIKE MUCH OF THE FORECAST AREA FROM KANSAS CITY NORTH
AND EAST TO KIRKSVILLE WILL SEE SIGNIFICANT ICING. TEMPS IN THE MID
AND UPPER 20S ARE EXPECTED ALONG WITH RAINFALL AMOUNTS GREATER THAN
ONE INCH. THE BUILD UP OF ICE WILL BE LESS TO THE SOUTH...WHERE
TEMPS WILL BE HANGING IN THE LOWER 30S. HAVE THEREFORE UPGRADED THE
WINTER STORM WATCH TO AN ADVISORY...AND LEFT THE WARNINGS AS THEY
WERE. MODEL SOUNDINGS ARE STARTING TO SHOW A LONGER PERIOD OF
FREEZING RAIN OR SLEET ACROSS NORTHWEST MISSOURI...SO HAVE DECREASED
SLIGHTLY THE AMOUNT OF SNOW EXPECTED.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...ICE STORM AND WINTER STORM WARNINGS AND ADVISORIES IN EFFECT
FOR THE AREA THIS AFTERNOON THROUGH WEDNESDAY...SEE STLWSWEAX FOR
DETAILS.

MO...ICE STORM AND WINTER STORM WARNINGS AND ADVISORIES IN EFFECT
FOR THE AREA THIS AFTERNOON THROUGH WEDNESDAY...SEE STLWSWEAX FOR
DETAILS.

FLOOD WATCH IN EFFECT FOR AREAS ALONG A LINE FROM WARRENSBURG TO
FAYETTE FOR TODAY AND TONIGHT.

WFO EAX
Hazardous weather outlook, Jan 4, 12:48 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1248 PM CST TUE JAN 4 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

...A SIGNIFICANT WINTER STORM REMAINS ON TRACK TO AFFECT THE REGION
LATE THIS AFTERNOON THROUGH THE DAY WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF FREEZING RAIN WILL SPREAD ACROSS MUCH OF THE OUTLOOK
AREA...WITH SOME SLEET POSSIBLY MIXED IN ACROSS FAR NORTHWEST
MISSOURI...LATE THIS AFTERNOON THROUGH THIS EVENING. ANOTHER ROUND OF
FREEZING RAIN...SLEET AND SNOW WILL ARRIVE LATE TONIGHT INTO THE
MORNING HOURS WEDNESDAY. BY WEDNESDAY AFTERNOON...AREAS ALONG A SWATH
EXTENDING FROM KANSAS CITY AND ST JOSEPH EASTWARD THROUGH MACON AND
KIRKSVILLE CAN EXPECT AN INCH OF ICE ACCUMULATION. AREAS NORTHWEST OF
THIS SWATH WILL LIKELY SEE UP TO 6 INCHES OF SNOW ACCUMULATION
OVERTOP OF A QUARTER INCH OF ICE...WHILE AREAS TO THE SOUTH CAN
EXPECT AROUND A QUARTER INCH OF ICE ACCUMULATION.

ADDITIONALLY...HEAVY RAIN EXPECTED LATE THIS AFTERNOON INTO THE
EVENING HOURS ACROSS CENTRAL MISSOURI...WHERE TEMPERATURES ARE
CURRENTLY JUST ABOVE FREEZING...WILL LIKELY RESULT IN AN INCREASE IN
FLOODING ALONG AREA RIVERS IN STREAMS...MAINLY ALONG AND SOUTH OF A
LINE FROM WARRENSBURG TO FAYETTE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

AFTER THE IMPENDING WINTER STORM EXITS THE AREA DURING THE AFTERNOON
HOURS WEDNESDAY...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Local storm report, Jan 4, 4:24 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
424 PM CST TUE JAN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     FREEZING RAIN    2 NW ST JOSEPH          39.78N 94.87W
01/04/2005  0.00 INCH        BUCHANAN           MO   TRAINED SPOTTER

            SPOTTER REPORTS ICING ON CARS AND TREES. ALSO REPORTED
            SLEET MIXING IN WITH THE FREEZING RAIN.

&&

HUDSON
Local storm report, Jan 4, 6:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CST TUE JAN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     ICE STORM        PLATTE CITY             39.36N 94.78W
01/04/2005                   PLATTE             MO   OFFICIAL NWS OBS

            BETWEEN .25 AND .50 INCHES ICE ACCUMULATION

0628 PM     ICE STORM        2 W KANSAS CITY         39.12N 94.59W
01/04/2005                   JACKSON            MO   AMATEUR RADIO

            AROUND .25 INCH ACCUMULATION AT KANSAS CITY DOWNTOWN
            AIRPORT.

0633 PM     ICE STORM        OLATHE                  38.89N 94.81W
01/04/2005                   JOHNSON            KS   OFFICIAL NWS OBS

            .25 INCH ACCUMULATION AT JOHNSON COUNTY EXECUTIVE AIRPORT
            AND OLATHE NEW CENTURY AIRPORT

0633 PM     ICE STORM        LEES SUMMIT             38.92N 94.38W
01/04/2005                   JACKSON            MO   OFFICIAL NWS OBS

            .25 INCHES ICE ACCUMULATION AT LEES SUMMIT AIRPORT

&&

LEINS
Local storm report, Jan 4, 6:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DOWNTOWN REPORT SOURCE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CST TUE JAN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     ICE STORM        PLATTE CITY             39.36N 94.78W
01/04/2005                   PLATTE             MO   OFFICIAL NWS OBS

            BETWEEN .25 AND .50 INCHES ICE ACCUMULATION

0628 PM     ICE STORM        2 W KANSAS CITY         39.12N 94.59W
01/04/2005                   JACKSON            MO   OFFICIAL NWS OBS

            AROUND .25 INCH ACCUMULATION AT KANSAS CITY DOWNTOWN
            AIRPORT.

0633 PM     ICE STORM        OLATHE                  38.89N 94.81W
01/04/2005                   JOHNSON            KS   OFFICIAL NWS OBS

            .25 INCH ACCUMULATION AT JOHNSON COUNTY EXECUTIVE AIRPORT
            AND OLATHE NEW CENTURY AIRPORT

0633 PM     ICE STORM        LEES SUMMIT             38.92N 94.38W
01/04/2005                   JACKSON            MO   OFFICIAL NWS OBS

            .25 INCHES ICE ACCUMULATION AT LEES SUMMIT AIRPORT

&&

LEINS
Local storm report, Jan 4, 6:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CST TUE JAN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     ICE STORM        LEAVENWORTH             39.32N 94.92W
01/04/2005                   LEAVENWORTH        KS   TRAINED SPOTTER

            .30 INCHES ICE ACCUMULATION ON ALL SURFACES

&&

LEINS

The radar

The Pleasant Hill radar (KEAX), 94 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Saline

When
January 4, 7:00 PM CST to January 5, 12:00 AM CST
Where
Saline County, 10 mi S of Marshall
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -93.200

Water over Highway 65 due to heavy rains.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438936.